Background: A pharmaceutical product was marketed in Australia for 'teething' in an almost identical container to a popular paediatric paracetamol preparation. The product contained lignocaine and chlorhexidine. The similarity of the packaging resulted in large number of therapeutic errors in which the 'teething' preparation was given in error for paracetamol. As the exact dose of the erroneously administered mouth paint was known this provided an opportunity for outcome assessment of lignocaine ingestion. Methods: Calls to two state poison information centres regarding this product were prospectively followed up. Information collected included: demographics, type of exposure, details of the exposure and adverse effects. A systematic review of the literature was used to identify all previous reported cases of lignocaine and chlorhexidine ingestion. Results: There were 28 cases with complete follow up where the product was given in therapeutic errors (10 girls and 18 boys; median age 11 months; range 2 months-4 years). The mean ingested dose of lignocaine was 2.7 mg/kg (standard deviation 1.3 mg) and chlorhexidine was 0.06 mg/kg (standard deviation 0.03 mg). The largest ingested lignocaine dose was 5.9 mg/kg. Two children developed minor symptoms: one vomited twice and the other was reported to have increased salivation and difficulty with solid food for 20 min. No other adverse effects were reported. The literature review suggested that severe effects occurred with doses more than 15 mg/kg. Conclusion: No major adverse effects occurred with lignocaine ingestions of less than 6 mg/kg and it would be appropriate to observe these patients at home. Chlorhexidine did not appear to cause clinical effects in this low concentration. � 2006 Paediatrics and Child Health Division (Royal Australasian College of Physicians).
|Number of pages||4|
|Journal||Journal of Paediatrics and Child Health|
|Publication status||Published - 2006|